Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Green Bay, WI

August 2, 2016Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 2, 2016, 9:39 AM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 9:39 AM CDT (14:39 UTC)
Expired
Aug 2, 2016, 10:30 AM CDT
In force
51 min
Issued by
NWS Green Bay, WI

Counties Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 152 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WWUS83 KGRB 021439
SPSGRB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
939 AM CDT TUE AUG 2 2016

WIZ005-010-011-021530-
ONEIDA-FOREST-VILAS-
939 AM CDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VILAS...NORTHERN ONEIDA
AND NORTHWESTERN FOREST COUNTIES...

AT 933 AM CDT...RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING
FROM 6 MILES EAST OF BRUCE CROSSING TO 7 MILES SOUTHEAST OF LAC DU
FLAMBEAU TO 8 MILES NORTHWEST OF HAWKINS.
MOVEMENT WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND RAINFALL IN EXCESS OF AN INCH PER
HOUR ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EAGLE RIVER...PHELPS...SQUIRREL LAKE...WILLOW RESERVOIR...MINOCQUA...
ARBOR VITAE...WOODRUFF...SUGAR CAMP...HAZELHURST AND CONOVER.

PRECAUTIONS/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON THE
WATER IN A THUNDERSTORM. 

LAT...LON 4614 8909 4603 8884 4602 8876 4589 8891
      4556 9004 4584 9005 4590 8984 4622 8950
TIME...MOT...LOC 1433Z 271DEG 27KT 4657 8905 4591 8976 4560 9085 

$$

MG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:50 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 2, 6:50 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
650 AM CDT TUE AUG 2 2016

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 341 AM CDT Tue Aug 2 2016

The western periphery of the surface high remained over eastern WI
early this morning, and was keeping dry weather in place over GRB
CWA. Have slowed down the arrival time of precipitation, and may
need to slow it down even more. Partly cloudy skies and light
winds were allowing patchy fog to develop.

A cold front currently situated over northwest MN will move into
northwest WI late this afternoon, then weaken as it pushes through
the forecast area tonight and early Wednesday. Expect scattered
showers and thunderstorms to develop over NC/C WI during the late
morning and gradually spread east, reaching the lakeshore in the
early evening. Moisture and instability will be plentiful, but
with a weakening front and little dynamic support, there is not
enough confidence to go higher than 40-50 pops right now. If
better organization becomes apparent, the day shift can bump pops
up. With CAPE increasing to 1500-2000 j/kg this afternoon, and
deep layer shear of 25-30 kts, isolated severe thunderstorms with
damaging winds and heavy rainfall will be possible in the
afternoon and evening. SPC marginal risk for most of GRB CWA looks
reasonable.

Expect convection to taper off from northwest to southeast
overnight, with patchy/areas of fog developing as clouds
decrease. Aside from a few early morning storms in east central
WI, weak high pressure should bring a generally dry day on
Wednesday.

Used a blend of the better performing guidance sets for
temperatures, with highs in the upper 70s and lower 80s today
and middle to upper 80s on Wednesday. Lows tonight should range
from around 60 in north central WI to the middle to upper 60s
in the Fox Valley/Lakeshore areas.

.LONG TERM...Wednesday Night Through Monday
Issued at 341 AM CDT Tue Aug 2 2016

Fairly zonal flow at 500mb will continue through the period. The
only significant chance of thunderstorms will be on Thursday and
Thursday night as a cold front moves across the region.

A very warm and humid air mass will be in place on Thursday with
highs well into the 80s and lower 90s. Bufkit soundings indicated
surface based capes of 2500 to 4000 j/kg, lifted indices of -8C
and very little cin. These values would support the slight risk of
severe thunderstorms in the Storm Prediction Center (SPC) day 3
outlook. The only real question is how far east into central and
eastern Wisconsin the storms will make it by 00z Friday. WRF/GFS
is a tad bit quicker than the ECMWF tonight. However, the ECMWF
has sped up the storms compared to the previous run. Have extended
the chance for storms further east into the forecast area Thursday
afternoon. Think main brunt of the storms across northeast
Wisconsin will be very late in the afternoon and more likely
during the evening hours.

High pressure will dominate the weather pattern Friday into
Monday. The chances for storms will return early next week, but
latest model trends now would support a Tuesday arrival at the
moment. Temperatures will be closer to normal this weekend along
with lower humidity readings.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 634 AM CDT Tue Aug 2 2016

Under mostly clear skies and light winds, areas of fog developed
early this morning. A weakening band of tstms was dropping
southeast across western Lake Superior, and was headed toward
north central WI.

Lingering fog should quickly mix out between 12z-14z.

Precipitation trends will be tricky, with forecast models all
offering different scenarios. One more likely scenario would be
for the line of storms over western Lake Superior to continue to
weaken as they move into more stable air over north central WI.
This would be followed by renewed convective development as a weak
cold front approaches later this afternoon into tonight. Have
attempted this approach for now, and went with tempo groups for
tstms starting later this afternoon in north central WI, and mid
to late evening in east central WI.

As the storms taper off from nw to se overnight and partial
clearing occurs, expect areas of fog to develop. The worst
fog is expected in north central WI, where lifr conditions
seem like a good bet.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Eckberg
AVIATION.......Kieckbusch
Hazardous weather outlook, Aug 2, 3:49 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
349 AM CDT TUE AUG 2 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-030900-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
349 AM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE REGION. A FEW
SEVERE THUNDERSTORMS WITH DAMAGING WINDS, HAIL AND HEAVY RAINFALL
ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING. THE PRIMARY THREATS WILL BE DAMAGING WINDS, LARGE
HAIL AND TORRENTIAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXPECTED ISOLATED NATURE OF THE SEVERE THREAT, ORGANIZED
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LMZ521-522-541>543-030900-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
349 AM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A FEW OF THE STRONGER
STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THURSDAY
AFTERNOON AND THURSDAY NIGHT. THE PRIMARY THREATS WILL BE STRONG
WINDS, LARGE HAIL AND TORRENTIAL RAINFALL.

KIECKBUSCH/ECKBERG

In the hours before

Special weather statement, Aug 2, 8:29 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
829 AM CDT TUE AUG 2 2016

WIZ005-021415-
VILAS WI-
829 AM CDT TUE AUG 2 2016

...SPECIAL WEATHER STATEMENT...

AT 828 AM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS WITH GUSTY
WINDS AND HEAVY RAIN ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF ONTONAGON TO 10 MILES WEST OF ROCKLAND TO NEAR MARENISCO TO 10
MILES NORTHWEST OF TURTLE FLAMBEAU FLOWAGE TO NEAR NAMEKAGON LAKE.
MOVEMENT WAS SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAC DU FLAMBEAU...BOULDER JUNCTION...WINCHESTER...CONOVER...
PRESQUE ISLE...MANITOWISH WATERS...LAND O LAKES...TROUT LAKE...
STAR LAKE AND SAYNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON THE
WATER IN A THUNDERSTORM.

&&

LAT...LON 4615 8913 4604 8924 4590 8980 4590 9004
      4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 1328Z 309DEG 25KT 4702 8915 4671 8937 4634 8976 4618
9035 4615 9113

RDM
Special weather statement, Aug 2, 9:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
939 AM CDT TUE AUG 2 2016

WIZ005-010-011-021530-
ONEIDA-FOREST-VILAS-
939 AM CDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VILAS...NORTHERN ONEIDA
AND NORTHWESTERN FOREST COUNTIES...

AT 933 AM CDT...RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING
FROM 6 MILES EAST OF BRUCE CROSSING TO 7 MILES SOUTHEAST OF LAC DU
FLAMBEAU TO 8 MILES NORTHWEST OF HAWKINS.
MOVEMENT WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND RAINFALL IN EXCESS OF AN INCH PER
HOUR ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EAGLE RIVER...PHELPS...SQUIRREL LAKE...WILLOW RESERVOIR...MINOCQUA...
ARBOR VITAE...WOODRUFF...SUGAR CAMP...HAZELHURST AND CONOVER.

PRECAUTIONS/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON THE
WATER IN A THUNDERSTORM.

LAT...LON 4614 8909 4603 8884 4602 8876 4589 8891
      4556 9004 4584 9005 4590 8984 4622 8950
TIME...MOT...LOC 1433Z 271DEG 27KT 4657 8905 4591 8976 4560 9085

MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:29 AM CDTSpecial Weather StatementGRBVilas46 min
Aug 2, 9:42 AM CDTSpecial Weather StatementGRBOneida, Vilas33 min
Aug 2, 12:53 PM CDTSpecial Weather StatementGRBMarathon52 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.